Hail, Hardeman
- When
- May 9, 6:00 PM CST
- Where
- Hardeman County, Quanah
- Measured
- 1.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.300, -99.740
Moist and unstable air was in place across north Texas ahead of a weak frontal boundary. Several rounds of thunderstorms occurred throughout the afternoon and evening across western north Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Moist and unstable air was in place across north Texas ahead of a weak frontal boundary. Several rounds of thunderstorms occurred throughout the afternoon and evening across western north Texas. Most were sub-severe, due to weak deep-layer wind shear, but one yielded a large hail report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 9, 5:19 PM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 619 PM CDT THU MAY 9 2013 .AVIATION... 0Z TAFS... SCATTERED SHOWERS/STORMS WILL AFFECT PARTS OF OK AND WESTERN NORTH TEXAS TONIGHT INTO FRI MORNING. SHOWERS/STORMS MAY LINGER INTO FRI AFTERNOON IN PARTS OF CENTRAL/SOUTHERN OK AND WESTERN NORTH TEXAS BUT CHANCES TOO LOW FOR MENTION IN THE TAF. STRONG AND VARIABLE WINDS AND HAIL COULD BE POSSIBLE WITH/NEAR ANY OF THE STORMS TONIGHT INTO EARLY FRI. && .PREV DISCUSSION... /ISSUED 252 PM CDT THU MAY 9 2013/ DISCUSSION... COMPLEX WEATHER FORECAST THIS EVENING. MULTIPLE BOUNDARIES ARE IN THE AREA AND CLOUDINESS HAS LIMITED WARMING. BUT MESOANALYSIS SHOWS INSTABILITY HAS BEEN INCREASING AND CIN WEAKENING. 12Z OUN SOUNDING SHOWED IT WOULD NOT TAKE MUCH WARMING TO ELIMINATE THE CIN. WATER VAPOR SATELLITE ALSO SHOWS WHAT APPEARS TO BE A WAVE MOVING THROUGH WEST TEXAS AND BEGINNING TO ENHANCE LIFT. OVERALL RESULT SHOULD BE SCATTERED STORMS DEVELOPING THIS AFTERNOON AND EVENING. INSTABILITY IS HIGH ENOUGH THAT SEVERE WEATHER WILL BE POSSIBLE. STORM CHANCES WILL PERSIST INTO TOMORROW EVENING. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 55 76 51 73 / 50 20 10 10 HOBART OK 54 75 50 76 / 50 20 10 10 WICHITA FALLS TX 55 78 53 79 / 40 30 10 10 GAGE OK 49 71 48 74 / 30 10 10 20 PONCA CITY OK 56 73 50 74 / 50 20 10 20 DURANT OK 58 79 55 78 / 40 30 20 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/25/25
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU MAY 9 2013
OKZ004>048-050>052-TXZ083>090-100000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU MAY 9 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF OKLAHOMA AND
NORTH TEXAS.
LOCATION...THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM HOLLIS TO ELK CITY
TO TALOGA TO MEDFORD.
TIMING...2 PM UNTIL MIDNIGHT
HAZARDS...LARGE HAIL TO BASEBALL DIAMETER...DAMAGING WIND...ISOLATED
TORNADOES.
DISCUSSION...
SURFACE MOISTURE WILL CONTINUE TO INCREASE THIS AFTERNOON SOUTH OF A
SLOWLY-MOVING COLD FRONT. CONVERGENCE ALONG THE FRONT...AND SURFACE HEATING
WITH ITS ASSOCIATED LOW-LEVEL INSTABILITY...WILL SUPPORT THE DEVELOPMENT
OF THUNDERSTORMS THIS AFTERNOON AND EVENING. STRONG INSTABILITY ALOFT WILL
THEN SUPPORT LARGE HAIL AND STRONG WINDS WITH MANY OF THE STORMS. SUPERCELL
STRUCTURES ARE EXPECTED IN SOME CASES...AND TORNADOES MAY OCCUR WITH THESE
STORMS...WHICH WILL BE MOST LIKELY ACROSS THE SOUTHWEST PARTS OF OKLAHOMA
AND WESTERN NORTH TEXAS THIS AFTERNOON. STORMS ARE EXPECTED TO WEAKEN WITHIN
SEVERAL HOURS AFTER SUNSET.
PROBABILITY TABLE...VALID THROUGH 700 AM CDT FRIDAY MAY 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THERE ARE LOW CHANCES FOR THUNDERSTORMS INTO THE WEEKEND. NONE ARE EXPECTED
TO BE SEVERE.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM FRIDAY.
CMSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
556 PM CDT THU MAY 9 2013
OKZ035-092330-
KIOWA OK-
556 PM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
630 PM CDT...
AT 551 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES SOUTH OF CARNEGIE TO 5 MILES NORTHWEST OF COOPERTON...MOVING
NORTHEAST AT 10 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3504 9897 3512 9863 3510 9862 3501 9862
3501 9861 3495 9862 3484 9896
TIME...MOT...LOC 2251Z 237DEG 10KT 3504 9863 3493 9893
..SPEG.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 646 PM CDT THU MAY 9 2013 TXZ083-100015- HARDEMAN TX- 646 PM CDT THU MAY 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDEMAN COUNTY UNTIL 715 PM CDT... AT 644 PM CDT...STRONG THUNDERSTORMS WERE LOCATED NEAR QUANAH AND 10 MILES SOUTH OF GOODLETT...MOVING EAST AT 5 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... LAT...LON 3433 9981 3433 9964 3415 9970 3416 9989 TIME...MOT...LOC 2344Z 263DEG 5KT 3429 9978 3419 9986 ..SPEG.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
649 PM CDT THU MAY 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 5 W TIPTON 34.50N 99.23W
05/09/2013 E1.00 INCH JACKSON OK TRAINED SPOTTER
ALSO HEAVY RAIN.
&&
MDAYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
649 PM CDT THU MAY 9 2013
OKZ024-100015-
CANADIAN OK-
649 PM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CANADIAN COUNTY
UNTIL 715 PM CDT...
AT 644 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF COGAR...MOVING NORTHEAST AT 20 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3568 9807 3547 9787 3538 9805 3537 9829
3540 9831 3549 9831
TIME...MOT...LOC 2344Z 231DEG 19KT 3543 9822
..SPEG.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT THU MAY 9 2013
OKZ035-100015-
KIOWA OK-
650 PM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIOWA COUNTY UNTIL
715 PM CDT...
AT 648 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
COOPERTON...MOVING EAST AT 20 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3501 9899 3508 9862 3501 9862 3486 9862
3485 9882 3484 9882 3483 9883 3483 9896
TIME...MOT...LOC 2348Z 263DEG 17KT 3494 9889
..SPEG.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT THU MAY 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 7 W TIPTON 34.50N 99.26W
05/09/2013 E1.00 INCH JACKSON OK TRAINED SPOTTER
&&
MDAYThe Altus AFB radar (KFDR), 70 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439605.